For Help In Your Area.

Live Chat

Call Our 24/7 Helpline

(866) 730-5807

Call Our 24/7 Helpline

(866) 730-5807

and Take Control Of Your Life!

Thinking of Rapid Detox?

Call our helpline today for information on available treatment options, or fill out the form and a Treatment Consultant will contact you shortly.
Dangers of mixing OTC drug acetaminophen and alcohol

Dangers of mixing OTC drug acetaminophen and alcohol

Acetaminophen, popularly sold as an over-the counter (OTC) drug under the brand name Tylenol, is widely used for ailments like headache, cold, allergies, osteoarthritis and other conditions. The average person is therefore quite familiar with the drug and often self-prescribes this medication for the above-mentioned problems. Therefore, many people end up taking more than the recommended dosage that raises the level of toxicity.

This drug can have adverse effects on the liver and kidneys and can cause potentially lethal skin disorders. The liver is especially vulnerable to acetaminophen when taken for longer than the recommended time even on consuming the prescribed dosage. Furthermore, when combined with alcohol, acetaminophen increases the risk of kidney dysfunction.

Research has established that the phenomenon of ‘staggered overdosing’ where one consumes just a little more of acetaminophen than the recommended dose over the course of several days or weeks is riskier than taking one large overdose. According to the National Center for Biotechnology Information (NCBI), acetaminophen overdose is the leading cause of acute liver damage in the United States.

Effects of mixing alcohol and acetaminophen on the liver

Most of the enzymes that break down acetaminophen and other drugs to be used by the body is secreted by the liver. Moreover, as acetaminophen gets broken down in the body, at one stage it converts into a toxic substance. However, the liver processes and removes this substance and removes it from the body.

Unfortunately, alcohol plays a crucial role in affecting the capacity of the enzymes in processing acetaminophen. The consumption of alcohol can affect the enzyme secretion process of the liver to such an extent that it can cause the buildup of the toxic substance. As a result, it becomes difficult at the end for the body to remove it from the system. The toxic substance attacks the liver cells and causes severe liver damage. Therefore, users need to exercise caution while consuming alcohol along with acetaminophen.

The risk of severe liver damage due to the consumption of alcohol and acetaminophen heightens as the levels of each of these substances increases in the body. As mentioned before, even if a person may be taking the correct dosage of acetaminophen, he or she runs an increased risk of liver damage upon consumption over an extended period along with the moderate consumption of alcohol. Alternatively, one can develop liver damage due to the persistent consumption of alcohol, even when using the prescribed dosage of acetaminophen for the recommended time.

Ways to reduce the risk of liver damage

By minimizing the use of both acetaminophen and alcohol, one can reduce the risk of liver damage. A few other guidelines that maybe followed are:

  • Consume less than 3,000 mg acetaminophen per day.
  • Restrict the use of acetaminophen to no more than 10 consecutive days for pain or three days for fever, unless recommended otherwise by the doctor.
  • Limit the total amount of drinks to fewer than three when under acetaminophen medication.
  • Check the content of other medications being consumed to determine the level of acetaminophen. As far as practicable, one should consume either only one product containing acetaminophen or the dosage of all the medications should be calculated to restrict the total dosage of acetaminophen to less than 3000 mg per day.
  • Avoid mixing certain prescription painkillers containing acetaminophen, such as Vicodin and Percocet, with other acetaminophen-containing medications.

Prevention is better than cure

The failure to heed the warnings pertaining to the proper use of acetaminophen can prove fatal. Those most likely to witness acetaminophen-induced liver failure are people undergoing depression and suffering from chronic pain. Such people tend to misuse substances like alcohol or narcotics, or take them along with acetaminophen.

Therefore, it is necessary to be aware of the warning signs of liver damage, such as jaundice, loss of appetite, swelling of abdomen, confusion, sweating, etc., and thereupon seek treatment to expunge harmful toxins through detoxification.

If you or your loved one is suffering from alcohol abuse, contact the Colorado Detox Helpline to learn about the detoxification treatment centers in Colorado. Call our 24/7 helpline number 866-730-5807 to access the details about detox centers in Colorado. Alternatively, you can chat online with our experts to get further information.

Find help in your area today!

Recent Posts

Archives

Categories

Call Now Button